Back to Ask the Diabetes Team Ask the Diabetes Team

From Rhode Island, USA:

Both of my children, ages six and seven, have type 1 and are both on a pump. However, months before they went on pumps and they were receiving insulin shots daily, my son had a seizure at night. He was rushed to the hospital and we were told it was not from the diabetes, seeing that his blood sugar at the time was 100 mg/dl [5.6 mmol/L]. We ended up seeing another neurologist who was not fully convinced it wasn't from diabetes and suggested we take him off the seizure medicine and next time he has a seizure, have him rushed to the hospital and have a spinal tap performed. Well, in November, while on a pump, he had another seizure at night. We gave him glucagon (his blood sugar was 97 mg/dl [5.4 mmol/L]) and he was rushed to the hospital where a spinal tap was done. His spinal tap came back with a number of 42. The doctor said it should have come back in the 60s, especially after glucagon was given. He was convinced that it was diabetic related. Now, our endocrinologist is doubting if diabetes is a factor. I am confused, frustrated and concerned for my son. Can a child with diabetes have a seizure even though, when tested, his blood sugar is decent? The neurologist said there are rare cases and that my son may fall into that.


In order to "prove" hypoglycemia was the culprit, you need to "catch" the hypoglycemia and document it with a blood glucose level less than 60 mg/dl [3.3 mmol/L]. However, you could have had a child whose blood glucose level was lower an hour or so before you tested and thus the explanation for brain hypoglycemia on the spinal tap. The brain-blood barrier causes some delay when comparing the two levels of something like glucose. Most of us would do an EEG and see if the brain wave electrical patterns are normal or abnormal. If abnormal, he definitely should get some protection with an anticonvulsant to try to prevent future seizures, even if they are induced by hypoglycemia. Usually, a brain MRI is also done to be sure that there is no anatomic abnormality causing seizures. Chemistry evaluation for calcium, salt levels, etc. are also helpful. It is the same with some assessment of adrenal status. Also, you should do some overnight monitoring more often to see if there really are subtle and otherwise asymptomatic hypoglycemic episodes occurring - some of which could result in seizures. If the EEG were normal, this would be a difficult situation. With several seizures, most of us would protect the brain with an anticonvulsant; if two years go by without another seizure on seizure medications, then the medication could be tapered and discontinued. The more seizures, even without hypoglycemia as the precipitating event, the more important to consider anticonvulsant protection.


Original posting 11 Jan 2007
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.